Alert archive / Alabama / Tornado Warnings in 2009
Tornado Warning 80, NWS Birmingham, AL
NWS Birmingham, AL issued this tornado warning at Apr 19, 2009, 2:41 PM CDT for Fayette County, Alabama. It was in force for 26 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 19, 2009, 2:41 PM CDT (19:41 UTC)
- Expired
- Apr 19, 2009, 3:07 PM CDT
- In force
- 26 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
County Fayette County, AL
The radar
The Columbus AFB radar (KGWX), 57 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 19, 2:47 PM CDT | TSTM WND DMG | 1 S Fayette, AL | A TREE WAS BLOWN DOWN ON POWER LINES JUST SOUTH OF THE CITY. |
| Apr 19, 2:47 PM CDT | TSTM WND DMG | 1 S Fayette, AL | TREE DOWN ON POWERLINES JUST SOUTH OF THE CITY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 19, 2:19 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 7.7 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2056 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS54 KBMX 191941 TORBMX ALC057-192030- /O.NEW.KBMX.TO.W.0080.090419T1941Z-090419T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE BIRMINGHAM AL 241 PM CDT SUN APR 19 2009 THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A * TORNADO WARNING FOR... SOUTHERN FAYETTE COUNTY IN WEST CENTRAL ALABAMA... THIS INCLUDES THE CITY OF FAYETTE... * UNTIL 330 PM CDT * AT 241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR BELK...OR 6 MILES SOUTHWEST OF FAYETTE...MOVING EAST AT 25 MPH. * THE TORNADO WILL BE NEAR... FAYETTE BY 250 PM CDT... BANKSTON BY 315 PM CDT... BERRY BY 320 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3382 8766 3363 8758 3360 8792 3366 8794 TIME...MOT...LOC 1941Z 255DEG 21KT 3364 8790 $$ 10/ARM
3 follow-up statements
000 WWUS54 KBMX 191949 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 249 PM CDT SUN APR 19 2009 ALC057-192030- /O.CON.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/ FAYETTE AL- 249 PM CDT SUN APR 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL FAYETTE COUNTY... AT 249 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR FAYETTE...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... BANKSTON BY 310 PM CDT... BERRY AND 7 MILES SOUTH OF FOWLERS CROSSROADS BY 315 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787 TIME...MOT...LOC 1949Z 256DEG 21KT 3366 8781 $$ 10/ARM
000 WWUS54 KBMX 191957 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT SUN APR 19 2009 ALC057-192030- /O.CON.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/ FAYETTE AL- 257 PM CDT SUN APR 19 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 330 PM CDT FOR CENTRAL FAYETTE COUNTY... AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR BANKSTON...OR 7 MILES EAST OF FAYETTE...MOVING EAST AT 35 MPH. THE TORNADO WILL BE NEAR... BERRY AND 7 MILES SOUTH OF FOWLERS CROSSROADS BY 305 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS. IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. && LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787 TIME...MOT...LOC 1956Z 256DEG 31KT 3369 8771 $$ 10/ARM
000 WWUS54 KBMX 192007 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 307 PM CDT SUN APR 19 2009 ALC057-192017- /O.CAN.KBMX.TO.W.0080.000000T0000Z-090419T2030Z/ FAYETTE AL- 307 PM CDT SUN APR 19 2009 ...THE TORNADO WARNING FOR CENTRAL FAYETTE COUNTY IS CANCELLED... A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT SUNDAY EVENING FOR SOUTHWESTERN ALABAMA. LAT...LON 3382 8766 3363 8758 3361 8786 3367 8787 TIME...MOT...LOC 2007Z 256DEG 31KT 3371 8760 $$ 10/ARM
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this tornado warning went out at Apr 19, 2:30 PM CDT, 11 minutes earlier.
Area forecast discussion, Apr 19, 2:30 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 230 PM CDT SUN APR 19 2009 .SHORT TERM...TONIGHT. ACTIVE EVENING EXPECTED AS A COLD FRONT ACROSS PORTIONS OF MISSISSIPPI MOVES INTO AND ACROSS THE AREA. STRONG UPPER LEVEL IMPULSE WILL SWING ACROSS THE NORTHERN THIRD OF THE AREA BETWEEN 5 PM AND 11 PM...HELPING TO TRIGGER STRONG TO POSSIBLY SEVERE STORMS. AIR MASS AHEAD OF THE FRONT CONTINUES TO DE-STABILIZE. WILL INCLUDE RATHER HIGH POPS FOR TONIGHT AND SEVERE WORDING. BEST CHANCE OF SEVERE WILL BE WEST OF INTERSTATE 65 PRIOR TO 8 PM AND EAST OF THE INTERSTATE AFTER 8 PM. SHOWERS AND THUNDERSTORMS SHOULD DECREASE IN INTENSITY LATE THIS EVENING AND END FROM WEST TO EAST OVERNIGHT. MAY ADJUST POPS JUST BEFORE RELEASE. .LONG TERM...MONDAY THROUGH SUNDAY. FOR MONDAY AND TUESDAY...UPPER PORTION OF THE SYSTEM REMAINS TO OUR NORTH AND WILL BE SLOW TO SHIFT NORTHEAST. THIS WILL ALLOW SOME WRAP-AROUND MOISTURE MAINLY ACROSS THE NORTH FOR MONDAY AND TUESDAY AND COOL TEMPERATURES AS FLOW REMAINS FROM THE NORTHWEST. WE CAN EXPECT A SLIGHT CHANCE OF SHOWERS EACH DAY. HIGHS EACH DAY MID 60S NORTH TO LOWER 70S SOUTH. OVERNIGHT LOWS IN THE 40S MONDAY NIGHT... THEN 35 TO 45 TUESDAY NIGHT WITH SOME PATCHY FROST POSSIBLE EAST. WEDNESDAY THROUGH SUNDAY...HIGH PRESSURE BUILDS IN BY MID- WEEK...THEN RETURN FLOW DEVELOPS LATER IN THE WEEK PROVIDING FOR A VERY NICE WARM-UP. WE CAN EXPECT DRY CONDITIONS AND A GOOD DEAL OF SUNSHINE EACH DAY. HIGHS 65 TO 75 EARLY IN THE PERIOD...WARMING INTO THE UPPER 70S TO LOWER 80S BY FRIDAY AND LASTING THROUGH THE WEEKEND. && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS ARE FINALLY MOVING INTO THE WESTERN EXTREMES OF ALABAMA...BUT TIMING IS GOING TO BE A CHALLENGE THIS AFTERNOON AND EVENING ACROSS ALL THE SITES. LOOK FOR TWO BACK TO BACK DISTINCT LINES OF MODERATE TO HEAVY SHOWERS TO TRAVERSE THE STATE EARLY THIS AFTERNOON...COULD BE SOME TS EMBEDDED IN THE LINE. THIS FEATURE WILL MOVE THROUGH...CIGS SHOULD IMPROVE TO MVFR...IF NOT VFR FOR A COUPLE OF HOURS...THEN MORE TS DEVELOPMENT SHOULD OCCUR LATER THIS EVENING...DROPPING CIGS AND VIS INTO A MVFR/IFR SITUATION... ESPECIALLY IFR IN AND AROUND THE THUNDERSTORMS. PRECIPITATION SHOULD EXIT THE EAST SIDE OF THE STATE AROUND 20/11Z...BUT CLOUDS WILL LIKELY STICK AROUND AS WRAP AROUND MOISTURE WILL AFFECT AT LEAST THE NORTHERN SITES THROUGH THE MORNING HOURS ON MONDAY. && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 52 66 42 67 39 / 60 20 20 20 10 ANNISTON 54 67 42 68 39 / 70 20 20 20 10 BIRMINGHAM 54 67 42 68 42 / 60 10 10 10 10 TUSCALOOSA 53 70 45 72 42 / 40 10 10 10 10 CALERA 54 68 44 68 41 / 60 10 10 10 10 AUBURN 54 70 43 70 42 / 60 10 10 10 10 MONTGOMERY 56 71 47 72 43 / 60 10 10 10 10 TROY 57 72 47 72 41 / 60 10 10 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... LAKE WIND ADVISORY UNTIL 6 PM FOR WESTERN SECTIONS. && 50
Hazardous weather outlook, Apr 19, 2:27 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 227 PM CDT SUN APR 19 2009 ALZ011>015-017>050-201927- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 227 PM CDT SUN APR 19 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF A COLD FRONT THIS AFTERNOON ACROSS MUCH OF CENTRAL ALABAMA. THE MAIN FOCUS OF SEVERE WEATHER WILL BE WEST OF INTERSTATE 65 AND SOUTH OF INTERSTATE 20 PRIOR TO 8 PM WITH THE THREAT OF DAMAGING WINDS AND LARGE HAIL AND THE SLIM CHANCE OF AN ISOLATED TORNADO. THE FOCUS WILL SHIFT EAST OF INTERSTATE 65 AFTER 8 PM AS THUNDERSTORM ACTIVITY MOVES ACROSS THE STATE. AFTER 8 PM...THE THREAT OF TORNADOES WILL DIMINISH GREATLY...BUT THERE WILL STILL BE A CHANCE OF DAMAGING WINDS AND LARGE HAIL THROUGH MIDNIGHT. SUSTAINED WINDS WILL BE AROUND 10 TO 15 MPH WITH HIGHER GUSTS...SO A LAKE WIND ADVISORY IS IN EFFECT FOR TODAY FOR THE WESTERN TIER OF CENTRAL ALABAMA...THROUGH 6 PM. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. COLDER TEMPERATURES WILL WORK IN BEHIND THIS SYSTEM. ON WEDNESDAY MORNING...TEMPERATURES ARE FORECAST TO BE IN THE MIDDLE TO UPPER 30S IN THE NORTH AND CENTRAL SECTIONS OF CENTRAL ALABAMA. WHILE FREEZING TEMPERATURES ARE NOT FORECASTED AT THIS TIME...AREAS OF PATCHY FROST WILL BE POSSIBLE AS WINDS WILL BE LIGHT OVERNIGHT. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE NEEDED THIS AFTERNOON INTO TONIGHT. 27
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 19, 4:36 AM CDT | Lake Wind Advisory | BMX | Autauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more | 13 hr |
| Apr 19, 2:37 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 38 min |
| Apr 19, 3:06 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Pickens, Tuscaloosa | 39 min |
| Apr 19, 3:21 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Pickens, Sumter, Tuscaloosa | 39 min |
| Apr 19, 4:10 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 28 min |
| Apr 19, 4:29 PM CDT | Severe Thunderstorm Warning | BMX | Greene, Hale, Sumter | 46 min |
| Apr 19, 4:45 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 60 min |
| Apr 19, 4:52 PM CDT | Severe Thunderstorm Warning | BMX | Bibb, Jefferson, Tuscaloosa | 38 min |
| Apr 19, 5:04 PM CDT | Tornado Warning | BMX | Bibb, Jefferson, Shelby, Tuscaloosa | 24 min |
| Apr 19, 5:27 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 63 min |
| Apr 19, 5:39 PM CDT | Tornado Warning | BMX | Greene, Hale, Perry | 51 min |
| Apr 19, 6:12 PM CDT | Tornado Warning | BMX | Bibb, Perry | 63 min |
| Apr 19, 6:17 PM CDT | Tornado Warning | BMX | Shelby | 43 min |
| Apr 19, 6:24 PM CDT | Tornado Warning | BMX | Bibb, Shelby, Talladega | 51 min |
| Apr 19, 6:34 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 26 min |
| Apr 19, 6:42 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar, Marion, Walker, Winston | 48 min |
| Apr 19, 6:52 PM CDT | Tornado Warning | BMX | Bibb, Chilton, Dallas, Perry | 53 min |
| Apr 19, 6:56 PM CDT | Areal Flood Advisory | BMX | Shelby | 3 hr |
| Apr 19, 6:57 PM CDT | Severe Thunderstorm Warning | BMX | Lowndes, Montgomery | 48 min |
Nearby
Tornado Warnings in Alabama, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.